To the Editor.
—Phenazopyridine hydrochloride (Pyridium), an azo dye, has been widely used as a genitourinary tract antiseptic and analgesic since 1920. Greenberg and Wong1 were the first to draw attention to hemolytic anemia associated with methemoglobinemia and Heinz body formation in patients taking this drug. Phenazopyridine has been associated with fever, rash, jaundice, eosinophilia, and hepatitis.2,3 Prompt recovery followed withdrawal of the drug, and an immediate recurrence on rechallenge left no doubt that these reactions were the result of hypersensitization. A liver biopsy specimen showed acute hepatitis with acidophilic bodies.3Recently, acute tubular necrosis has been reported in a healthy adolescent girl. Since there was no methemoglobinemia, it was postulated that this drug may be nephrotoxic after an overdose.4I would like to report a case in which both hemolysis and hepatitis developed after prolonged use of this agent.
Report of a Case.